Home Health Severe eye condition caused by over the counter cold medicines – FOX...

Severe eye condition caused by over the counter cold medicines – FOX 10 News Phoenix

12
0
SHARE
Severe eye condition caused by over the counter cold medicines – FOX 10 News Phoenix

(WJBK) – Imagine waking up to blurry vision and excruciating eye pain. Then your eye care professional says it’s the cold medicine that your taking that’s causing this pain and a form of Glaucoma.

It’s more common than you think and most us haven’t even heard of the warnings. 

“We’ve literally had patients laying on the floor in pain,” said Dr. Les Siegel with Glaucoma Centers of Michigan. 

Dr. Les Siegel is talking about patients with Acute Angle Closure Glaucoma.

“According to patients that have had acute angle closure it’s one of the most painful events that they can have,” Dr. Siegel said. 

It’s brought on by a type of ingredient found in most cold and allergy medicines even some antibiotics and anti-depressants. 

It causes your eyes to dilate which can trap fluid between the iris and cornea causing the pressure to build, then the pain. 

“If it’s not treated appropriately you can lose your vision in the eye permanently,” said Dr. Siegel. 

This can happen to anyone with the use of cold meds but it hits people more often in their 50s and older, and people with what’s called narrow angles meaning a smaller area between your iris and cornea.

Most people don’t have a clue if they have narrow angles or not. 

“Often times they think they have sinus problems, or migraine headaches, or something else until its really severe,” he said. 

The only way you can find out is to be examined by an eye care professional.

If you get this form of Glaucoma the only solution is a needle in your eye, literally.

“We insert a very small needle into the eye and that will break the attack by lowering the pressure in the eye,” Dr. Siegel said.

Take this as a warning from Dr. Siegel this cold and flu season. 

“If you should be taking this medication or any other medication and notice you are feeling pressure or discomfort around your eyes you should stop it and see an eye care professional.”

Check your labels, look for warnings that say not to take or consult a doctor if you have a Glaucoma, and get your eyes checked to see if you’re at high risk. 

Read More

LEAVE A REPLY

Please enter your comment!
Please enter your name here